Alert archive / Wyoming / High Wind Warnings in 2019
High Wind Warning 17, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 23, 2019, 3:20 AM MST for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Feb 23, 2019, 8:00 AM MST. It was in force for 19 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 23, 2019, 3:20 AM MST (10:20 UTC)
- In effect from
- Feb 23, 2019, 8:00 AM MST
- Expired
- Feb 24, 2019, 2:53 AM MST
- In force
- 19 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 9:25 AM MST | NON-TSTM WND GST 61 | 3 Ne Pumpkin Vine, WY | MESONET STATION UR351, 5 E TIE SIDING - DALE WS. |
| Feb 23, 10:36 AM MST | NON-TSTM WND GST 58 | 1 Ene Buford, WY | MESONET STATION WY37, 1 ESE BUFORD - BUFORD EAST - BFE. |
| Feb 23, 1:20 PM MST | HIGH SUST WINDS 40 | 7 Nw Elk Mountain, WY | MESONET STATION WY18, 7 NW ELK MOUNTAIN - HALLECK RDG - HLR. |
| Feb 24, 3:00 AM MST | SNOW 2 | 8 Wnw Centennial, WY | MESONET STATION BKLW4, 7 NW CENTENNIAL WY - BROOKLYN LAKE SNOTEL. |
| Feb 24, 3:00 AM MST | SNOW 3 | 7 Nw Albany, WY | MESONET STATION CINW4, 6 SW CENTENNIAL WY - CINNABAR PARK SNOTEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286 WWUS75 KCYS 231020 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 320 AM MST Sat Feb 23 2019 ...Sporadic but dangerous wind gusts of 50 to 60 mph late morning through early evening across portions of I-80... WYZ110-116-231830- /O.UPG.KCYS.HW.A.0015.190223T1500Z-190224T0100Z/ /O.NEW.KCYS.HW.W.0017.190223T1700Z-190224T0300Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 320 AM MST Sat Feb 23 2019 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 10 AM this morning to 8 PM MST this evening. * TIMING...10am to 8pm Saturday * WINDS...Sustained wind speeds of 35 to 45 mph with gusts of 55 to 60 mph. * IMPACTS...Truck blowovers may occur along I-80 between mile markers 320-345 and 240 and 285. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Allen
3 follow-up statements
326 WWUS75 KCYS 231327 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 627 AM MST Sat Feb 23 2019 ...Sporadic but dangerous wind gusts of 50 to 60 mph early this morning through early evening across portions of I-80... WYZ110-116-232130- /O.EXT.KCYS.HW.W.0017.190223T1500Z-190224T0300Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 627 AM MST Sat Feb 23 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... * TIMING...8am to 8pm Saturday * WINDS...Sustained wind speeds of 35 to 45 mph with gusts of 55 to 60 mph. * IMPACTS...Truck blowovers may occur along I-80 between mile markers 320-345 and 240 and 285. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
908 WWUS75 KCYS 232133 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 233 PM MST Sat Feb 23 2019 ...STRONG WIND GUSTS WILL REMAIN POSSIBLE IN THE WIND PRONE AREAS OF SOUTHEAST WYOMING THROUGH SUNDAY MORNING... WYZ110-116-241500- /O.EXT.KCYS.HW.W.0017.000000T0000Z-190224T1500Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 233 PM MST Sat Feb 23 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM MST SUNDAY... * TIMING...Until 8 AM MST Sunday. * WINDS...West to southwest 35 to 45 MPH with occasional gusts up to 60 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions with a blow over risk for light weight and high profile vehicles, including camping trailers. This includes Interstate 80 near Arlington and Elk Mountain including mile markers 240 to 285, and the South Laramie Range including mile markers 320 to 345. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
375 WWUS75 KCYS 240953 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 253 AM MST Sun Feb 24 2019 ...STRONG WIND GUSTS POSSIBLE IN THE WIND PRONE AREAS OF SOUTHEAST WYOMING THROUGH THIS EVENING THROUGH TUESDAY AFTERNOON... WYZ110-116-250000- /O.CAN.KCYS.HW.W.0017.000000T0000Z-190224T1500Z/ /O.NEW.KCYS.HW.A.0016.190225T0300Z-190226T2100Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 253 AM MST Sun Feb 24 2019 ...TODAY'S HIGH WIND WARNING IS CANCELLED... ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from this evening through Tuesday afternoon. The High Wind Warning has been cancelled. * TIMING...This evening through Tuesday afternoon. Winds will diminish briefly Monday afternoon, but will pick up again by evening. * WINDS...West to southwest 35 to 45 MPH with gusts 55 MPH to 60 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions with a blow over risk for light weight and high profile vehicles, including camping trailers. This includes Interstate 80 near Arlington and Elk Mountain including mile markers 240 to 285, and the South Laramie Range including mile markers 320 to 345. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ106-250000- /O.NEW.KCYS.HW.A.0016.190225T0300Z-190226T2100Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 253 AM MST Sun Feb 24 2019 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from this evening through Tuesday afternoon. * TIMING...This evening through Tuesday afternoon. Winds will diminish briefly Monday afternoon, but will pick up again by evening. * WINDS...West to southwest 35 to 45 MPH with gusts 55 MPH to 60 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions with a blow over risk for light weight and high profile vehicles, including camping trailers. This includes Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 22, 10:45 PM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Feb 22, 10:45 PM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MST Fri Feb 22 2019
.SHORT TERM...(This evening through Saturday)
Issued at 235 PM MST Fri Feb 22 2019
Winter weather conditions look to impact the southeastern most
portion of the CWA over the next 12-18 hours. Snow will develop
early this evening along the Front Range as a longwave trough
continues to make it's way through the Rockies. 2 to 4 inches of
snow looks probable for the southern Nebraska Panhandle where
Winter Weather Advisories have been in effect since early this
morning. High-Res guidance has suggested a few narrow bands of
heavier snowfall are possible between 02Z and 06Z in extreme
southeastern Wyoming in addition to the heavier snowfall farther
east near Kimball and Sidney. The system does not appear to linger
over the area too long as most snow will exit the region by 12Z.
The strong upper level wave will continue to pivot to the upper
midwest on Saturday. Behind this upper level wave...strong
northwest winds will usher into the region. This combined with
subsidence underneath a potential vorticity anomaly and good
mixing should favor a windy day across much of the area. The
strongest wind speeds will most likely occur along the I-80 summit
and Arlington. As a result, we went ahead and issued a high wind
watch for those areas. We are also concerned about the blowing
snow potential along the higher elevations of I-80 especially
above 8000ft where temperatures will struggle to get out of the
20s. The rest of the region will see some gusts to 40mph or
perhaps 50mph along the foothills of the Laramie Range.
.LONG TERM...(Saturday night through Friday)
Issued at 235 PM MST Fri Feb 22 2019
A band of strong 700-500mb winds will also be in place late
Saturday night into Sunday. Not confident about these winds
reaching the surface since there is also little confidence on
where the arctic front will end up. At this point, the ECMWF
pushes this boundary furthest south towards the Laramie Range.
Meanwhile, the NAM keeps it bottled up in the northern portions of
our forecast area. If this boundary stays north, it may induce
stronger pressure falls in the plains, and allow for stronger
wind speeds in the gap areas. More shortwave energy is expected
ride along the northern plains and southern Canadian providences
Monday through Wednesday which may favor more windy days across
the region.
The next shortwave is scheduled to move into the region Thursday
night into Friday and bring better chances of accumulating
snowfall.
&&
.AVIATION...(For the 06Z TAFS through Saturday evening)
Issued at 440 PM MST Fri Feb 22 2019
A band of moderate snow will mainly impact KSNY tonight, with
occasional light snow possible at KAIA and KBFF. LIFR conditions
will persist at KSNY through 09z before conditions begin to improve
towards sunrise. After 15z, VFR conditions are expected across all
terminals with windy conditions quickly developing. Gusts up to 40
knots are possible from KRWL to KCYS.
&&
.FIRE WEATHER...
Issued at 226 PM MST Fri Feb 22 2019
Fire weather concerns are quite low during the next several days
due to cool temperatures...snow cover...and minimum relative
humidities of 25 to 50 percent.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday morning through Saturday afternoon
for WYZ110-116.
NE...Winter Weather Advisory until 8 AM MST Saturday for NEZ019>021-
054-055.
&&
SHORT TERM...MB
LONG TERM...REC
AVIATION...TJT
FIRE WEATHER...RECHazardous weather outlook, Feb 22, 3:21 PM MST, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 321 PM MST Fri Feb 22 2019 NEZ019>021-054-055-232230- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- 321 PM MST Fri Feb 22 2019 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TONIGHT A Winter Weather Advisory is in effect until 8 AM Saturday. Expect periods of snow with additional accumulations of 2 to 4 inches. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ101>109-111>115-117>119-232230- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range Foothills-Central Laramie County- East Laramie County- 321 PM MST Fri Feb 22 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Expect a chance of light snow mainly this evening, east of a Laramie to Chadron line, with little or no additional accumulation. Some light freezing drizzle may occur over far southeast Wyoming this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ110-116-232230- North Snowy Range Foothills-South Laramie Range- 321 PM MST Fri Feb 22 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A High Wind Watch is in effect from 8 AM to 6 PM on Saturday. Expect west to northwest winds of 35 to 45 mph with gusts up to 60 mph. .Spotter information statement... Spotter activation will not be needed. Rubin
Nearby
High Wind Warnings in Wyoming, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.